Video: Thinning bones

By Robert Bazell Chief science and health correspondent
NBC News
updated 9/27/2004 8:35:51 PM ET 2004-09-28T00:35:51

Margo Hofeldt was one of millions of women who stopped taking hormone replacement therapy after a major study found the hormones increased the risk for breast cancer, heart disease and other conditions.

However, the hormones were protecting her bones, and now, without the medication, her bones are thinning. "I've gotten shorter," she says.

Hofeldt worries that she could end up like her mother who suffered from a severe case of osteoporosis.

Osteoporosis expert Dr. Ethyl Siris sees a huge danger for the millions of women who've stopped taking the estrogen-containing medication.

"This could become a very significant public health problem because so many women were taking estrogen, and they were getting protection. They may not have known it, but they were getting bone protection. Now they're not and this is going to substantially increase the amount of women who may be at significant risk for fractures as they age," says Siris.

Initial indications show that women who stopped taking the hormones suddenly are at even greater risk for bone thinning than those who never took them at all.

Experts advise the millions of women who stopped taking hormone therapy to talk to their doctors about getting a bone-scan test. Medicare and most private insurance plans pay for the test. And if the results reveal thinning bones, there are several prescription medications available that can either stop the loss or even reverse it.

No one is suggesting that women return to hormone replacement medications.

"A woman should not be taking hormones solely for purposes of protecting the skeleton," says Siris.

But, experts say, women need to be aware that stopping the hormones puts their bones at risk.

© 2013 NBCNews.com  Reprints

Discuss:

Discussion comments

,

Most active discussions

  1. votes comments
  2. votes comments
  3. votes comments
  4. votes comments